North Carolina, 2012

Flash Flooding and Hail in North Carolina, July 21, 2012

July 21, 2012 · NWS RAH · 8 events in 8 counties and zones

With a nearly stationary front just to the north of central North Carolina and an approaching mid level trough/shear axis, scattered to numerous showers and thunderstorms developed during the afternoon/evening hours in a very moist and moderately unstable air mass. Several of these storms became severe, with damaging winds being the main issue, although one report of quarter sized hail was…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

With a nearly stationary front just to the north of central North Carolina and an approaching mid level trough/shear axis, scattered to numerous showers and thunderstorms developed during the afternoon/evening hours in a very moist and moderately unstable air mass. Several of these storms became severe, with damaging winds being the main issue, although one report of quarter sized hail was received. Also, some flash flooding occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 21, 1:50 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jul 21, 1:50 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
250 PM EDT SAT JUL 21 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN NEAR THE VIRGINIA BORDER THROUGH
EARLY MONDAY. THE FRONT THEN DISSIPATES...AS UPPER LEVEL HIGH
PRESSURE BUILDS SLIGHTLY EAST FROM THE PLAINS INTO THE MID
MISSISSIPPI AND TENNESSEE VALLEYS. TEMPERATURES WILL BECOME VERY
WARM ONCE AGAIN EARLY IN THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 250 PM SATURDAY...

THE LATEST SURFACE ANALYSIS SHOWED THE SURFACE FRONT VERY NEAR THE
VIRGINIA BORDER...LIKELY JUST NORTH OF THE BORDER WITH KTDF STILL
SHOWING A SOUTHWEST WIND. OUTFLOW FROM ONGOING AND DEVELOPING
SHOWERS AND THUNDERSTORMS MAY RESULT IN THE FRONT SHIFTING SLIGHTLY
SOUTH ACROSS THE BORDER DURING THE EVENING AND OVERNIGHT HOURS...BUT
ITS OVERALL LOCATION SHOULD BE VERY SIMILAR TO ITS CURRENT ONE
THROUGH THE NEAR- AND SHORT-TERM PERIODS. THE SPC MESOANALYSIS
SHOWED MLCAPE FROM 1000 TO 2000J/KG...THOUGH SHEAR IS VERY WEAK AS
ANTICIPATED AND DOWNDRAFT CAPE IS FAIRLY LOW AS WELL...MOSTLY LESS
THAN 500J/KG EXCEPT IN THE FAR SOUTH TOWARD THE SOUTH CAROLINA
BORDER. 850MB LIFT ON THE SHORT-TERM GUIDANCE IS BEST THIS EVENING...
AND WHILE AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE DUE TO
DAMAGING WIND...MOST STORMS THROUGH THE AFTERNOON AND EVENING SHOULD
END UP ON THE STRONG SIDE WITH MOST OF THE GUST POTENTIAL OF 40 TO
50 MPH. AS AFTERNOON THUNDERSTORMS CONTINUE TO DEVELOP NEAR THE
FRONT AND ASSOCIATED WITH DIFFERENTIAL HEATING AND THE MID-LEVEL
SHEAR AXIS TO THE SOUTH AND SOUTHEAST...GENERAL MOVEMENT EAST AND
NORTHEAST SHOULD RESULT IN LIKELY CHANCES FOR SHOWERS AND
THUNDERSTORMS FROM THE LATE AFTERNOON THROUGH AT LEAST THE EARLY
EVENING ACROSS CENTRAL NORTH CAROLINA. DEVELOPMENT OVER THE
NORTHWEST FOOTHILLS...AGAIN NEAR THE FRONT...SHOULD EVENTUALLY
AFFECT THE TRIAD AS WELL. OVERNIGHT...BUFR SOUNDINGS BECOME MORE
STABLE ESPECIALLY ON THE GFS...ALTHOUGH WITH DECENT MOISTURE AND THE
PRESENCE OF THE SHEAR AXIS ALOFT ALONG WITH THE PROXIMITY OF THE
FRONT...WILL NOT COMPLETELY ELIMINATE CHANCES FOR A SHOWER.
OVERNIGHT LOWS...69 TO 74.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
AS OF 250 PM SATURDAY...

WHILE MOISTURE REMAINS PLENTIFUL OVERALL...WITH PRECIPITABLE WATER
VALUES TO AROUND TWO INCHES PARTICULARLY ON THE NAM...THE GFS BUFR
SOUNDINGS ARE NOTICEABLY MORE STABLE PARTICULARLY WITH SLIGHT
WARMING IN THE LAYER AROUND 850MB. THE SHEAR AXIS WEAKENS AND SHOULD
PIVOT WEST AND WEAKEN IN RESPONSE TO INCREASING HEIGHTS ALOFT. WHILE
OVERALL INSTABILITY APPEARS BETTER SUNDAY AFTERNOON AS OPPOSED TO
THIS AFTERNOON...WITH MLCAPE LIKELY REACHING OR JUST EXCEEDING
2000J/KG...OVERALL COVERAGE OF SHOWERS AND THUNDERSTORMS IN CENTRAL
NORTH CAROLINA IS LIKELY TO BE LESS AS A RESULT OF WHAT SHOULD BE
DIMINISHING SYNOPTIC SUPPORT. THE FRONT SHOULD CONTINUE TO SLOWLY
WEAKEN...AND WITH THE SHEAR AXIS WEAKENING AS WELL...WILL CONTINUE
THE FORECAST OF SCATTERED SHOWERS AND THUNDERSTORMS FROM THE
AFTERNOON THROUGH THE EARLY EVENING. THERE IS STILL THE POTENTIAL
FOR AN ISOLATED DAMAGING WIND THREAT...AND AGREE WITH THE SPC DAY 2
ASSESSMENT OF THAT ISOLATED POTENTIAL. DOWNDRAFT CAPE IS 500-900J/KG
AS FORECAST BY THE MORE ROBUST NAM...UNDER A RELATIVE MAXIMUM OF
850MB THETA-E. HIGH TEMPERATURES SHOULD MOSTLY BE IN THE LOWER 90S...
WITH A FEW HIGHS POSSIBLE AROUND 90 OR TOWARD 95 DEPENDING ON HOW
QUICKLY ANY MORNING LOW CLOUDS DIMINISH...AND THE ONSET OF ANY DEEP
CONVECTION.

SUNDAY NIGHT...BOTH THE NAM AND THE GFS BUFR SOUNDINGS BECOME FAIRLY
STABLE TO DEEP CONVECTION. THE GFS DOES FORECAST SOME OVERNIGHT
QPF...BUT ITS MOS GUIDANCE CHANCES OF RAIN ARE LOW LATE AT NIGHT...
AND WITH CONVERGENCE ALOFT FORECAST OVERNIGHT SUNDAY...IT WOULD SEEM
CHANCES FOR ANY SHOWERS AND THUNDERSTORMS SHOULD FALL BELOW SLIGHT
CHANCE BY AROUND MIDNIGHT. OVERNIGHT LOWS ONCE AGAIN SHOULD BE
MOSTLY IN THE RANGE OF 70 TO 75.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 250 PM SATURDAY...

THE MAIN WEATHER FEATURE DURING MUCH OF THE LONG TERM PERIOD WILL BE
BROAD MID LEVEL RIDGING THAT IS PROGGED TO EXTEND FROM THE CENTRAL
PLAINS INTO THE SOUTHEAST...WITH CENTRAL NC ON THE NORTHERN
PERIPHERY OF THIS RIDGE. THEREFORE...WE WILL BE UNDER NORTHWESTERLY
FLOW ALOFT FOR MUCH OF THE PERIOD AND HENCE THE POTENTIAL FOR WEAK
DISTURBANCES TO IMPACT THE AREA WILL LIKELY BE OUR MAIN CHANCES FOR
ANY PRECIP BEYOND TYPICAL SUMMERTIME CONVECTION. MODELS ALSO
INDICATE (TO VARYING DEGREES) A BACK DOOR FRONT APPROACHING THE AREA
MIDWEEK...BUT GIVEN THE TIME OF YEAR...WILL KEEP THE FRONT NORTH OF
REGION FOR NOW. AS A RESULT...SINCE IT IS IMPOSSIBLE TO TIME ANY
WEAK UPPER LEVEL DISTURBANCES THIS FAR OUT...AM EXPECTING MOSTLY
ISOLATED TO SCATTERED DIURNAL TYPE PRECIP AS A WEAK SURFACE TROUGH
WILL BE IN PLACE OVER THE REGION. THEN...AT THE END OF THE WORK
WEEK...A SHORT WAVE TROUGH IS PROGGED TO AMPLIFY ACROSS THE NORTHERN
PLAINS WHICH WILL EVENTUALLY SUPPRESS THE RIDGE. AS THIS SHORT WAVE
MOVES EAST AND AMPLIFIES EVEN MORE...IT SHOULD BEGIN TO CARVE AN
UPPER LEVEL TROUGH OVER THE REGION BY THE WEEKEND...WITH AN
ASSOCIATED SURFACE FRONT APPROACHING FROM THE NORTHWEST. WILL STILL
KEEP ONLY SCATTERED DIURNAL CONVECTION IN THE FORECAST FOR THIS TIME
FRAME...BUT WILL SHOW A SLIGHT INCREASE IN THE POPS. THE HEAT WILL
ALSO RETURN TO THE REGION...WITH GENERALLY MID (AND SOME UPPER) 90S
EXPECTED FOR MOST OF THE PERIOD. OVERNIGHT LOWS WILL REMAIN IN THE
LOW TO MID 70S.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 250 PM SATURDAY...

HIGH MVFR OR LOW VFR CEILINGS SHOULD PREVAIL THROUGH THE LATE
AFTERNOON AND EARLY EVENING OUTSIDE OF SHOWERS AND THUNDERSTORMS AND
THEIR ASSOCIATED ADVERSE WEATHER CONDITIONS. OVERNIGHT...THE ONSET
AND OCCURRENCE OF LOW CLOUDS IS STILL SOMEWHAT IN QUESTION...BUT
BASED ON PERSISTENCE OF THE AIR MASS...AND THE GFS AND LAMP GUIDANCE
MOSTLY SUGGESTIVE OF LOW CLOUDS...FORECAST THEIR OCCURRENCE AND IFR
CONDITIONS AT ALL TAF SITES BY 10Z. IT SHOULD BE NOTED THAT THE SREF
MODEL...WHICH DID FORECAST HIGHER PROBABILITIES OF LOW CLOUDS THIS
SATURDAY MORNING AND THEY OCCURRED...HAVE A LOWER PROBABILITY OF LOW
CLOUDS FOR SUNDAY MORNING. CONFIDENCE IS MODEST...BUT BASED ON THE
PERSISTENT AIR MASS AND PREPONDERANCE OF GUIDANCE...HAVE OPTED TO
INCLUDE THEM. CEILINGS SHOULD GRADUALLY LIFT TO VFR SUNDAY MORNING.

BEYOND THE 18Z VALID TAF PERIOD...SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD OCCUR SUNDAY AFTERNOON AND EVENING. IN
GENERAL...WIDELY SCATTERED TO SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WEEK. LATE
NIGHT AND EARLY MORNING LOW CLOUDS AND FOG ARE ALSO POSSIBLE...
THOUGH CURRENTLY THE BEST POTENTIAL FOR THESE WOULD SEEM TO BE IN
THE MID-TO-LATE WEEK PERIOD...LESSER EARLY MONDAY AND ESPECIALLY
EARLY TUESDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DJF
NEAR TERM...DJF
SHORT TERM...DJF
LONG TERM...KRR
AVIATION...DJF
Hazardous weather outlook, Jul 21, 2:03 PM EST, 1 hour 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT SAT JUL 21 2012

NCZ007>011-021>028-038>043-073>078-083>086-088-089-221900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
303 PM EDT SAT JUL 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS SHOWERS AND THUNDERSTORMS WILL OCCUR THROUGH EARLY THIS
EVENING. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY THREAT
OF DAMAGING WINDS. THE THREAT FOR SEVERE WEATHER WILL BE GREATEST
THROUGH 10 PM. TORRENTIAL RAINFALL CAN BE EXPECTED WITH ANY
STORMS...AND LOCALIZED FLOODING WILL BE POSSIBLE...PRIMARILY IN
URBAN AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP SUNDAY
AFTERNOON AND EVENING. ONCE AGAIN...ISOLATED SEVERE STORMS ARE
POSSIBLE...WITH A PRIMARY THREAT OF DAMAGING WINDS.

SEVERE WEATHER WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING
HOURS MUCH OF NEXT WEEK AS NORTHWEST FLOW ALOFT BECOMES ESTABLISHED
OVER THE REGION.

HEAT INDICES COULD BE NEAR 105 DEGREES ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE. YOUR REPORTS
AND SERVICE ARE APPRECIATED.

DJF

In the hours before

Special weather statement, Jul 21, 2:10 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT SAT JUL 21 2012

NCZ075-086-211945-
HOKE-MOORE-
310 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN MOORE AND
NORTHERN HOKE COUNTIES THROUGH 345 PM EDT...

AT 310 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ASHLEY HEIGHTS...OR ABOUT 10 MILES SOUTH OF SOUTHERN PINES...MOVING
NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ASHLEY HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3508 7951 3528 7926 3519 7913 3507 7909
      3495 7935
TIME...MOT...LOC 1910Z 235DEG 17KT 3505 7938

GIH
Special weather statement, Jul 21, 2:24 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
324 PM EDT SAT JUL 21 2012

NCZ083-084-212015-
ANSON-RICHMOND-
324 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 415 PM EDT...

AT 323 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MCFARLAN...OR ABOUT 8 MILES NORTH OF CHERAW...MOVING NORTHEAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... DIGGS...EAST
ROCKINGHAM... ROCKINGHAM... HAMLET... DOBBINS HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE LIKELY IN THIS AREA
THROUGH 430 PM. CONSIDERABLE STREET FLOODING IS POSSIBLE.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3486 8004 3512 7970 3498 7957 3493 7958
      3492 7956 3491 7956 3487 7960 3480 7974
      3480 7998
TIME...MOT...LOC 1923Z 233DEG 17KT 3482 7993

GIH
Special weather statement, Jul 21, 2:33 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
333 PM EDT SAT JUL 21 2012

NCZ042-078-089-212030-
JOHNSTON-SAMPSON-WAYNE-
333 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS SAMPSON...WAYNE AND
JOHNSTON COUNTIES THROUGH 430 PM EDT...

AT 332 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
NEWTON GROVE...OR ABOUT 15 MILES WEST OF MOUNT OLIVE...MOVING EAST AT
15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...GRANTHAM...MAR-MAC...
BROGDEN.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 341 AND 348.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3516 7798 3519 7801 3519 7805 3517 7807
      3518 7816 3513 7816 3512 7840 3527 7846
      3549 7807 3517 7793
TIME...MOT...LOC 1932Z 255DEG 14KT 3526 7830

22
Special weather statement, Jul 21, 2:43 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
343 PM EDT SAT JUL 21 2012

NCZ075-084-086-212030-
HOKE-MOORE-RICHMOND-
343 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...MOORE AND HOKE
COUNTIES THROUGH 430 PM EDT...

AT 343 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DERBY...OR ABOUT 13 MILES NORTHEAST OF ROCKINGHAM...MOVING EAST AT 20
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... FOXFIRE...
PINEBLUFF...PINEHURST... TAYLORTOWN... ABERDEEN... ASHLEY HEIGHTS...
SOUTHERN PINES... AND WHISPERING PINES.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3516 7973 3518 7969 3516 7965 3517 7961
      3519 7965 3533 7934 3507 7923 3503 7946
      3504 7946 3502 7952 3500 7964
TIME...MOT...LOC 1943Z 248DEG 18KT 3510 7960

GIH
Special weather statement, Jul 21, 2:47 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
347 PM EDT SAT JUL 21 2012

NCZ075>077-086-088-212030-
CUMBERLAND-HARNETT-HOKE-LEE-MOORE-
347 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS HARNETT...MOORE...LEE...
CUMBERLAND AND HOKE COUNTIES THROUGH 430 PM EDT...

AT 347 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ABERDEEN...OR ABOUT OVER SOUTHERN PINES...MOVING EAST AT 15 MPH.
ANOTHER STRONG STORM WAS LOCATED JUST WEST OF POPE AIR FORCE BASE...
ALSO MOVING EAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... VASS... POPE AIR
FORCE BASE... SPRING LAKE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3545 7911 3510 7893 3504 7940 3524 7947
TIME...MOT...LOC 1947Z 252DEG 13KT 3516 7938

GIH
Special weather statement, Jul 21, 2:50 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
350 PM EDT SAT JUL 21 2012

NCZ042-212045-
JOHNSTON-
350 PM EDT SAT JUL 21 2012

...A STRONG THUNDERSTORM PRODUCING INTENSE WIND GUSTS WILL MOVE
ACROSS JOHNSTON COUNTY THROUGH 445 PM EDT...

AT 349 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BENSON...OR ABOUT 13 MILES WEST OF SMITHFIELD...MOVING NORTHEAST AT
25 MPH. WINDS UP TO 50 MPH ARE LIKELY WITH THIS STORM. THESE STRONG
WINDS WILL OCCUR WELL OUT AHEAD OF ANY RAIN.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...COATS CROSSROADS...
FOUR OAKS...SMITHFIELD...SELMA...FLOWERS...MICRO.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 319 AND 328... AND
INTERSTATE 95 BETWEEN EXITS 79 AND 107.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BRANCHES.

DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.

&&

LAT...LON 3531 7851 3533 7853 3534 7853 3536 7856
      3539 7858 3540 7860 3545 7862 3547 7865
      3549 7866 3550 7869 3552 7869 3578 7827
      3554 7809
TIME...MOT...LOC 1949Z 233DEG 20KT 3545 7855

GIH

The radar

The Raleigh/Durham radar (KRAX), 55 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 flash flood, 1 lightning, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 21, 3:05 PM EST to 3:06 PM EST
Where
Wayne County, 0.56 mi W of Genoa to 0.69 mi S of Seven Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.330, -78.040

A couple of trees were blown down along a swath from near Mar-Mac to Seven Springs.

Thunderstorm Wind, Nash

When
July 21, 4:20 PM EST
Where
Nash County, 1.12 mi W of Momeyer
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.950, -78.090

A tree and multiple power lines were blown down near Highway 64 near Spring Hope.

Thunderstorm Wind, Alamance

When
July 21, 5:30 PM EST to 5:55 PM EST
Where
Alamance County, 1.78 mi SW of Union Ridge to 0.56 mi E of Mebane
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.200, -79.420

Several trees were blown down along a swath from near Union Ridge to near Mebane.

Thunderstorm Wind, Guilford

When
July 21, 6:09 PM EST
Where
Guilford County, 0.56 mi E of Whitsett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.070, -79.560

Multiple trees were blown down near Whitset.

Lightning, Chatham

When
July 21, 7:15 PM EST
Where
Chatham County, 4.82 mi N of Bynum
Property damage
$50,000
Reported by
Newspaper
Coordinates
35.840, -79.146

Lightning struck a home on Jamestown Road in Pittsboro causing a fire. The fire was contained to the attic. The home suffered fire damage in the attic and roof and some water damage was sustained to other parts of the house. Damage was estimated.

Flash Flood, Halifax

When
July 21, 7:26 PM EST to 9:00 PM EST
Where
Halifax County, 1.38 mi S of Roanoke Rapids to 0.92 mi S of Roanoke Rapids
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.450, -77.650

Multiple roads in Roanoke Rapids were covered with at least 6 to 8 inches of water.

Flash Flood, Warren

When
July 21, 7:50 PM EST to 9:00 PM EST
Where
Warren County, 1.99 mi WSW of Enterprise to 2.23 mi SW of Grove Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.456, -77.981

Red Man Road near Highway 43 and also Enterprise Road near Highway 158 were reported flooded.

Hail, Randolph

When
July 21, 7:54 PM EST
Where
Randolph County, 2.36 mi NNW of Jacksons Creek
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.750, -80.020

Quarter size hail was reported at the Volunteer Fire Department.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398055, 398056, 398057, 398058, 398068, 398059, 398061, 398062.